Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 8:12 PM CDT for Gove County, Kansas. It was in force for 33 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 8:12 PM CDT (01:12 UTC)
- Expired
- May 18, 2018, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:12 PM CDT | HAIL 1.5 | 6 Ese Park, KS | |
| May 18, 8:14 PM CDT | HAIL 2.75 | 4 W Quinter, KS | MILE MARKER 103 ON I70. |
| May 18, 8:21 PM CDT | HAIL 0.75 | Quinter, KS | |
| May 18, 8:27 PM CDT | HAIL 1.75 | Quinter, KS | |
| May 18, 8:29 PM CDT | HAIL 1 | Quinter, KS | |
| May 18, 8:38 PM CDT | HAIL 2.75 | 1 Sse Quinter, KS | REPORTED BETWEEN MILE MARKER 108 AND 109 ON I70 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1976 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:21 PM CDT, 51 minutes earlier.
Area forecast discussion, May 18, 7:21 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 621 PM MDT Fri May 18 2018 .UPDATE... Issued at 603 PM MDT Fri May 18 2018 Just completed an update. Main reason was to expand the severe thunderstorm watch. Also raised pops and raised rainfall amounts based on high resolution/CAMs have a very good handle on what is going on. && .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 603 PM MDT Fri May 18 2018 Widespread thunderstorms that will be severe and producing heavy rainfall are developing and expanding over the area. Prevailing conditions will be Mvfr with occasional ifr conditions through this period. Winds will be gusty and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...DLF LONG TERM...VINCENT AVIATION...BULLER
Hazardous weather outlook, May 18, 7:29 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 629 PM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered to numerous thunderstorms are expected across the area through the night. For this evening, these storms will be capable of producing large hail, damaging winds, and a few tornadoes. Through the night these storms will be capable of producing very heavy rainfall that could cause flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed
In the hours before
Local storm report, May 18, 7:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 1 W HERNDON 39.91N 100.80W
05/18/2018 RAWLINS KS FIRE DEPT/RESCUE
THIS REPORT CAME TIME AS THE LARGE HAIL. HEAVY RAIN IS
CAUSING NEAR VISIBILITY. REPORT WAS RECEIVED THAT
BUILDINGS ARE BEING FLOODED IN THE TOWN.
&&
MBULLERLocal storm report, May 18, 7:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD 7 N OBERLIN 39.92N 100.53W
05/18/2018 DECATUR KS STORM CHASER
STORM CHASER IS 7 MILES NORTH OF OBERLIN. 4 TO 5 MILES
WEST OF HIS LOCATION, HE IS SEEING A ROTATING WALL CLOUD
WITH MULTIPLE FUNNEL CLOUDS. THE STORM WITH THESE FUNNEL
CLOUDS OVER THE NORTHWEST PORTION OF DECATUR COUNTY.
&&
MBULLERSpecial weather statement, May 18, 7:49 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Goodland KS 749 PM CDT FRI MAY 18 2018 KSZ015-016-029-190115- Gove KS-Sheridan KS-Graham KS- 749 PM CDT FRI MAY 18 2018 ...Brief Landspout Tornado Sighted... At 748 PM CDT, trained weather spotters reported a landspout tornado to the northeast of Parks. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Quinter and Park. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Goodland. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3902 10025 3912 10045 3930 10032 3918 10010 JRM
Local storm report, May 18, 7:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 5 NE PARK 39.16N 100.30W
05/18/2018 SHERIDAN KS STORM CHASER
LANDSPOUT
&&
BWARRENLocal storm report, May 18, 8:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL HERNDON 39.91N 100.79W
05/18/2018 M1.50 INCH RAWLINS KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 18, 8:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD HERNDON 39.91N 100.79W
05/18/2018 RAWLINS KS FIRE DEPT/RESCUE
THIS IS TO CLARIFY AN EARLIER REPORT. THE WATER IN THE
BUILDING IS 4 INCHES DEEP.
&&
MBULLERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:04 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:28 PM CDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 7:31 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 7:49 PM CDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 7:56 PM CDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 7:57 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 8:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 8:44 PM CDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 18, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Wallace | 58 min |
| May 18, 9:06 PM CDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 9:20 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 9:21 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 9:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 47 min |
| May 18, 10:22 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 23 min |
| May 18, 10:26 PM CDT | Flash Flood Warning | GLD | Sherman | 4 hr |
| May 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.